Two panels advising the Food and Drug Administration recommend that naloxone nasal spray be approved for over-the-counter sale for emergency treatment of opioid overdoses. The Joint Nonprescription Drugs Advisory Committee and the Anesthetic and Analgesic Drug Products Advisory Committee unanimously voted to approve the measure. The FDA will make a final decision on March 29 on whether to make naloxone an over-the-counter drug.
“This access for everyone is so needed,” says Dr. Holly Geyer, a Mayo Clinic addiction specialist. “We need to make these life-saving medicines available to the people who need them most. It’s time to get this drug out of pharmacies and into vending machines or other convenient locations where people live.”
Drug overdose has been on the rise in the US for the past two decades.
Dr. Geyer, who also directs the Mayo Clinic opioid management program in Arizona, says if the measure passes, it will be essential to keep costs down.
What is Naloxone or Narcan?
Naloxone was introduced in 1971 as Narcan for the emergency treatment of opioid overdose.
“Naloxone is a rescue drug. Opioids work by binding to specific receptors in the brain. And when they bind, they have a myriad of effects, including respiratory depression or decreased respiratory rate,” explains Dr. Geyer out.
How Does Naloxone Work?
“We’re not alive if we don’t breathe. So the way naloxone works is if someone overdoses, meaning they’re not breathing properly, you can administer this drug, usually intramuscularly or just by nasal spray. It will revive them almost immediately — but temporarily,” says Dr. Geyer.
“We see trends with these illicit drugs now on the market where multiple doses of naloxone are needed to keep someone alive. And so any of these should be treated as a medical emergency. Call 911,” she says.
As a physician, Dr. Geyer that health care teams are responsible for educating patients on how to prescribe opioids for pain.
“The goal is to make sure that every person who gets an opioid is using it safely,” says Dr. Geyer. “Every patient who comes into our office should be familiar with how opioids can be used safely, when they are appropriate, how to store them, how to dispose of them and what to watch out for while taking them. When it comes to naloxone education, it’s important to target family members as well. Most people who experience an overdose will not self-administer the drug.
“Everyone should call 911 as soon as naloxone is administered, as this is temporary and a relapse of the sedative properties is expected,” says Dr. Geyer. That’s because the average dose of naloxone only resuscitates a person for a short period of time — usually minutes — meaning it’s an instant medical emergency.
©2023 Mayo Clinic News Network. Visit newsnetwork.mayoclinic.org. Distributed by Tribune Content Agency, LLC.